Georgia, 2007

Hail and Damaging Wind in Georgia, June 28, 2007

June 28, 2007 · NWS FFC · 3 events in 3 counties and zones

, weak short waves in northwest flow aloft and a very warm, moist, unstable air mass allowed for strong thunderstorms to develop during the afternoon once again. One of these briefly became severe in Fannin county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$151,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

While high pressure aloft was firmly anchored over the southeastern U.S., weak short waves in northwest flow aloft and a very warm, moist, unstable air mass allowed for strong thunderstorms to develop during the afternoon once again. One of these briefly became severe in Fannin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 28, 5:30 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 28, 5:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT THU JUN 28 2007

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MODELS CONTINUE TO SHOW UPPER RIDGE FLATTENING OUT AND GETTING
SUPPRESSED SOUTHWARD DURING THE PERIOD AS THE UPPER TROUGH DEEPENS
FROM THE NEW ENGLAND REGION. ISOLATED/SCATTERED TSTORMS AFFECTING
MAINLY NORTH SECTIONS SO FAR THIS AFTERNOON. WILL BROAD BRUSH MUCH
OF THE COUNTY WARNING AREA WITH SLIGHT CHANCE POPS THIS EVENING
WITH SEA BREEZE POSSIBLY AFFECTING SOUTHEAST PORTION AND WEAK LEE
SIDE TROUGH AIDING IN PRECIP DEVELOPMENT OVER THE NORTH. COLD
FRONT LOOKS TO PUSH INTO THE TENNESSEE VALLEY REGION FRIDAY WITH
INDICATIONS OF WEAK TROUGHING ALONG THE SOUTHERN APPALACHIANS.
WILL CONTINUE PREVIOUS FORECAST TREND WITH CHANCE POPS NORTH (BEST
CHANCE EXTREME NORTH)...AND SLIGHT CHANCE ELSEWHERE. BOUNDARY
APPEARS TO MEANDER ACROSS THE TENNESSEE VALLEY FRIDAY NIGHT INTO
EARLY SATURDAY...BEFORE FINALLY PUSHING INTO NORTH GEORGIA
SATURDAY AFTERNOON/EVENING TIME FRAME. PLAN TO GO WITH GOOD CHANCE
POPS FOR MUCH OF OUR AREA SATURDAY AFTERNOON/SATURDAY NIGHT.
SEVERE THREAT NOT THAT GREAT FRIDAY...THOUGH SOME STORMS MAY BE
STRONG WITH MODEL CAPES APPROACHING 1500. MAY GET INTO BETTER
CHANCES FOR ISOLATED SEVERE STORMS SATURDAY WITH FRONT GETTING
INTO THE AREA AND MODEL CAPES 2000 TO 2500. TEMPERATURES LARGELY
DEPENDENT ON CLOUD AND PRECIP COVERAGE. HOWEVER...MODEL MOS
NUMBERS CLOSE AND WILL NOT STRAY FAR.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LATEST GFS RUN SHOWS BOUNDARY SOMEWHERE ACROSS NORTHCENTRAL
GEORGIA EARLY SUNDAY...DRIFTING INTO SOUTH GEORGIA BY DAYS END.
REMNANTS OF BOUNDARY THEN APPEAR TO MEANDER NEAR THE GA-FL BORDER
INTO MONDAY...BEFORE DRIFTING FARTHER SOUTH INTO NORTH FLORIDA
TUESDAY...AS HIGH PRESSURE BUILDS ALONG THE SOUTHEAST COAST. SOME
DRIER AIR ADVECTS INTO THE STATE BEHIND THE FRONT...BUT WITH
REMNANTS OF BOUNDARY CLOSE BY AND MODELS SHOWING SOME POOLING OF
LOW LEVEL MOISTURE DUE TO EAST-SOUTHEAST FLOW...CURRENT FORECAST
OF SLIGHT CHANCE POPS WARRANTED.

&&

.AVIATION...CONVECTION MAINLY CONCENTRATED IN NORTHWEST ZONES...IN
VICINITY OF SOME LOW LEVEL CONVERGENCE. THUNDERSTORMS SHOULD
DISSIPATE WITH LOSS OF HEATING. WILL WATCH RADAR TO SEE IF VCTS IS
NEEDED IN TAF SITES. SHOULD HAVE PATCHES OF MID/HIGH CLOUDS
OVERNIGHT...WITH CUMULUS DEVELOPING AROUND 4 TO 5THSD FT AFTER 14Z.
WINDS SOUTHEAST LESS THAN 10KT BECOMING LIGHT AND VARIABLE AFTER
00Z. VISIBILITY UNRESTRICTED EXCEPT LOCAL AREAS 3 TO 5SM IN FOG OR
HAZE AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  93  69  90  68 /  20  30  30  50  50
ATLANTA         73  91  72  90  71 /  20  30  30  50  50
BLAIRSVILLE     65  84  64  82  62 /  30  30  30  50  50
CARTERSVILLE    66  92  67  89  67 /  30  30  30  50  50
COLUMBUS        73  94  74  91  73 /  20  20  20  40  40
GAINESVILLE     71  90  70  89  67 /  20  30  30  50  50
MACON           70  93  71  91  72 /  20  20  20  40  40
ROME            70  92  70  89  68 /  30  30  30  50  50
PEACHTREE CITY  67  91  68  90  67 /  20  30  30  50  50
VIDALIA         72  92  72  91  74 /  20  20  20  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49/41
Hazardous weather outlook, Jun 28, 5:25 AM EST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EDT THU JUN 28 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NORTH GEORGIA...WITH MORE ISOLATED ACTIVITY POSSIBLE OVER
CENTRAL PORTIONS OF THE STATE.

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL SLOWLY BREAK DOWN THROUGH THIS
MORNING AS A COLD FRONT OVER THE OHIO VALLEY THIS MORNING MOVES
INTO THE TENNESSEE VALLEY BY AFTERNOON. THE APPROACH OF THIS FRONT
AND A FORMING LEE TROUGH WILL PROVIDE LIFT FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
LIGHTNING WILL BE THE PRIMARY HAZARD WITH ANY THUNDERSTORMS THAT
DEVELOP THIS AFTERNOON AND EVENING.

.DISCUSSION...
MODERATE INSTABILITY WILL BE PRESENT BY THIS AFTERNOON WITH CAPE
VALUES AROUND 1500 ACROSS MUCH OF NORTH AND CENTRAL GEORGIA...AND
UP TO 2000 OVER THE NORTH GEORGIA MOUNTAINS. INITIAL THUNDERSTORM
DEVELOPMENT SHOULD OCCUR OVER THE MOUNTAINS OF NORTH GEORGIA EARLY
THIS AFTERNOON...WITH AT LEAST ISOLATED THUNDERSTORMS CONTINUING
ACROSS NORTH AND CENTRAL GEORGIA INTO THE EVENING. IN ADDITION TO
FREQUENT LIGHTNING...A FEW STORMS MAY ALSO HAVE GUSTY WINDS AND
SMALL HAIL GIVEN THE DEGREE OF INSTABILITY PRESENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS...A FEW POSSIBLY STRONG..ON
FRIDAY AND SATURDAY. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS EACH
DAY SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

HANDEL

In the hours before

Special weather statement, Jun 28, 2:41 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 PM EDT THU JUN 28 2007

GAZ019-020-030-282015-
341 PM EDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
POLK...BARTOW AND FLOYD COUNTIES UNTIL 415 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND EUHARLEE TO ESOM HILL...THESE
THUNDERSTORMS WERE NEARLY STATIONARY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH ACROSS POLK...
BARTOW AND FLOYD COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE CASSVILLE...WHITE...TAYLORSVILLE...
KINGSTON...EUHARLEE...VAN WERT...STILESBORO...FISH CREEK...
ROCKMART...LINDALE AND ARAGON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 28, 3:45 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT THU JUN 28 2007

GAZ012-019-282130-
445 PM EDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
FLOYD AND GORDON COUNTIES UNTIL 530 PM EDT...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS FROM REDBUD TO ROME...MOVING NORTH AT
10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PORTIONS OF FLOYD AND GORDON COUNTIES THROUGH 530 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
SONORAVILLE...PINSON...FARMVILLE...BLACKWOOD...SHANNON...ROME
...RANGER...FAIRMOUNT..
.PLAINVILLE...REDBUD...AUDUBON...CALHOUN...OOSTANAULA AND ARMUCHEE.
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Jun 28, 4:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 PM EDT THU JUN 28 2007

GAZ005-282200-
529 PM EDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
MURRAY COUNTY UNTIL 600 PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLEY...MOVING NORTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MURRAY COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CARTERS...HOLLEY...RAMHURST...FORT MOUNTAIN STATE
PARK...ETON AND CHATSWORTH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Jun 28, 4:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT THU JUN 28 2007

GAZ002-282200-
542 PM EDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WALKER COUNTY UNTIL 600 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF VILLNOW...MOVING NORTH AT 10
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SOUTHERN WALKER COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE VILLNOW AND NAOMI. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Jun 28, 5:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 PM EDT THU JUN 28 2007

GAZ004-005-282230-
601 PM EDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WHITFIELD AND MURRAY COUNTIES UNTIL 630 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES WEST OF TILTON TO 3 MILES
SOUTHWEST OF CHATSWORTH TO RAMHURST...MOVING NORTH AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PORTIONS OF WHITFIELD AND MURRAY COUNTIES THROUGH 630 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RAMHURST...FORT
MOUNTAIN STATE PARK...CHATSWORTH...SUMAC...ROCKY
FACE...DAWNVILLE...ETON AND DALTON. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Jun 28, 5:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
633 PM EDT THU JUN 28 2007

GAZ006-007-282300-
633 PM EDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
NORTHEAST GILMER AND FANNIN COUNTIES UNTIL 700 PM EDT...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHERRY LOG...MOVING NORTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
NORTHEAST GILMER AND FANNIN COUNTIES THROUGH 700 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE PISGAH...DIAL...CHERRY
LOG...LOVING...HURST...EPWORTH...MORGANTON...MINERAL
BLUFF...MCCAYSVILLE AND BLUE RIDGE. HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

The radar

The Northeast Alabama radar (KHTX), 161 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Fannin

When
June 28, 6:00 PM EST to 6:02 PM EST
Where
Fannin County, Blue Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
34.870, -84.320

The public observed penny-sized hail.

Thunderstorm Wind, Forsyth

When
June 28, 7:24 PM EST to 7:25 PM EST
Where
Forsyth County, 3 mi NW of Cumming
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.231, -84.187

A storm spotter reported that three trees were blown down in the Friendship area northwest of Cumming.

Lightning, Gwinnett

When
June 28, 8:30 PM EST to 8:45 PM EST
Where
Gwinnett County, Snellville
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.850, -84.020

The Gwinnett Daily Post reported that lightning struck the dryer vent of a home on Round Stone Drive. Minor damage resulted to the vent and exterior wall. Lightning also struck another home on Estes Park Drive. The lightning struck the roof peak and started a fire in the attic.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43168, 46305, 45624.